Alert archive / Michigan / River Flood Advisories in 2017
River Flood Advisory 15, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood advisory at Jan 10, 2017, 10:44 PM EST for Mason County, Michigan. It was in force for 5 days.
The area
The counties it named.
The facts
- Issued
- Jan 10, 2017, 10:44 PM EST (03:44 UTC)
- Expired
- Jan 15, 2017, 7:00 PM EST
- In force
- 5 days
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
County Mason County, MI
The radar
The Grand Rapids radar (KGRR), 138 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Pere Marquette River near Scottville (SCTM4).
- Action stage
- 4 ft
- Minor stage
- 5.5 ft
- Moderate stage
- 6.5 ft
- Major stage
- 7 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04122500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood advisory went out at Jan 10, 9:22 PM EST, 1 hour 22 minutes earlier.
Area forecast discussion, Jan 10, 9:22 PM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
922 PM EST Tue Jan 10 2017
LATEST UPDATE...
Update
.SYNOPSIS...
Issued at 325 PM EST Tue Jan 10 2017
Very windy conditions will develop late this afternoon through
this evening which will likely result in scattered power outages.
Another low pressure system will bring a mix of rain snow and even
a little sleet and light freezing rain Wednesday afternoon through
Wednesday night into Thursday. Snow accumulations will be very
light. Tranquil weather will return Thursday night through Friday
as high pressure builds in.
&&
.UPDATE...
Issued at 921 PM EST Tue Jan 10 2017
No real changes needed to the forecast for tonight. Wind advisory
is working out nicely with many locations seeing wind gusts up to
around 55 mph or so with the passage and immediately behind the
cold front. The cold front has moved through most of the area,
having just moved through Jackson just before 02z. We will hold on
to it at least for a couple of more hours with wind gusts still up
enough. We may be able to cancel it before midnight if winds come
down enough.
Pcpn is holding on a bit behind the front, but is now in the
process of diminishing. We have seen some snow mixing in with
times, mainly near KGRR and areas west. The pcpn will diminish before
enough cold air comes in to produce any appreciable accumulations.
&&
.SHORT TERM...(This evening through Thursday night)
Issued at 325 PM EST Tue Jan 10 2017
Primary short term fcst concerns involve determining how windy it
will become late this aftn/tonight and assessment of potential
for mixed pcpn Wednesday afternoon through midday Thursday.
Windy conditions will develop late this afternoon through tonight
as the 988 mb low near Madison WI continues to intensify and move
ne. A polling of 00Z/12Z bufkit wind profiles and mixing w/height
suggests wind gusts will reach 50 to 55 mph across our fcst area
this evening. Latest HRRR higher res wind gust fcst guidance
suggests highest gusts to around 45 kts will occur over our
southern fcst area around to shortly after 00Z this evening.
Based on all the aforementioned data we see this as a high end
wind advisory event and will run the wind advisory from 5 pm this
afternoon through 3 am Wednesday. It seems that the peak wind
gusts will already occur during the early to mid evening hours.
This will likely result in scattered power outages and some downed
tree limbs. Thx for extensive coord on headline decisions
APX/IWX/DTX.
In addition given that several locations across our northern fcst
area have already received 5 to near 6 inches of snow and that
some mixed pcpn is still being reported across our northern
counties we will leave the winter wx advisory unchanged and let it
run it's course thru 7 pm for our northern two tiers. Even as
pcpn gradually transitions to liquid form hazardous travel
conditions will continue for several more hours up there.
The next low pressure system will cause mixed pcpn to develop
Wednesday afternoon. P-type will be rain near to south of I-96
and a mix of rain and wet snow is expected across our northern
fcst area.
Pcpn will continue Wednesday night and the rain/snow line will
slowly shift south overnight as thermal profiles slowly cool. A
brief period of sleet/very light freezing rain is also possible.
Pcpn will linger into Thursday before tapering off Thursday
afternoon. Any snow/sleet/fzra accums would be really light with
around an inch or less of snow mainly well north of I-96.
Tranquil wx will return late Thursday afternoon through Thursday
night as high pressure begins to build in from the northwest.
.LONG TERM...(Friday through Tuesday)
Issued at 325 PM EST Tue Jan 10 2017
Active weather pattern will continue into the weekend and
beyond...with mid level energy rotating across Canada and the Great
Lakes region and a closed low off developing off of the California
coast. The northern stream energy will be the primary driver of the
local weather...with a weaker impulse affecting the weather on
Saturday. The system off of the California coast will move east
over the weekend...and cause another precipitation event Monday and
Tuesday.
Precipitation type will be the main concern in the extended portions
of the forecast. Cold high pressure will be in place Friday through
the weekend. The weak wave that will pass through on Saturday
should produce light snow...but the fast movement of the system and
limited moisture should reduce the impacts of this precipitation.
The event early next week may start as a wintry mix...but the
majority of the precipitation looks to be liquid for this event.
Friday will be the coldest day...with highs from the middle teens in
north central Michigan...to the middle 20s in the I-94 corridor.
Temperatures warm a few degrees each day...with highs on Tuesday in
the upper 30s to near 40 degrees. Lows will range from the single
digits in north central Michigan to the middle teens south on
Saturday morning...warming to around freezing for Tuesday morning.
Thanks to LOT/APX/DTX/IWX for coordination/collaboration this
afternoon.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 650 PM EST Tue Jan 10 2017
Main impacts to aviation interests this evening are initially the
strong winds and MVFR conditions. The front is pressing through
the area, being just east of KGRR and near KAZO at 2345Z. This
front will likely bring a wind shift to the WSW and the highest
wind gusts to around 45-48 knots.
The rain will diminish an hour or two after the front moves
through with CIGS and VSBYS coming up. Can not rule out some
showers changing over to a little light snow before ending by
around 05z. Winds will then steadily diminish after about 02z or
so.
We will see the CIGS go VFR around or just after 06z tonight, and
last through much of the day on Wed. Rain will move back in later
in the period with MVFR-IFR conditions likely returning by the
end of this fcst period.
&&
.MARINE...
Issued at 325 PM EST Tue Jan 10 2017
A gale warning is now in effect through 7 am Wednesday. Southerly
winds will continue to increase to 40 to 45 gales and veer to the
southwest and then west this evening. Gales will continue
overnight.
&&
.HYDROLOGY...
Issued at 1147 AM EST Tue Jan 10 2017
Various ice jams on area rivers continue to be monitored. Warmer
temperatures, rainfall, and snow melt will combine to elevate
river levels for the remainder of the week. It is uncertain if
the ice jams will release given these circumstances. Typically we
need temperatures closer to 50 degrees for a few days to break
them up, if the ice is thick enough. Currently the jam downstream
of Robinson Township appears to be holding but the readings at
Robinson have been unchanged in the last 3 days, with stable ice
covering the river. Added flow behind the jam may back up river
levels if the jam doesn't break up. A Flood Watch has been issued
given the uncertainty in how the river will respond over the next
few days, with the possibility that a rise above flood stage may
occur. Another jam on the Grand River has occurred near the Fish
Ladder at Grand Rapids, which is backing up flow a bit. Currently
this backwater has reached Comstock Park. No flooding is occurring
at this time though rises above bankfull may occur as rain and
snow melt add to the levels.
Other jams are likely occurring on the Flat River near Smyrna and
also the Looking Glass River near Eagle. Combined rainfall and
snow melt will add to these river stages and further rises above
bankfull are likely.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory until 3 AM EST Wednesday for MIZ037>040-043>046-
050>052-056>059-064>067-071>074.
LM...Gale Warning until 7 AM EST Wednesday for LMZ844>849.
&&
UPDATE...NJJ
SYNOPSIS...Laurens
SHORT TERM...Laurens
LONG TERM...MWS
AVIATION...NJJ
HYDROLOGY...Hoving
MARINE...LaurensHazardous weather outlook, Jan 10, 9:05 PM EST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 905 PM EST TUE JAN 10 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-110900- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 905 PM EST TUE JAN 10 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT HIGH WINDS WITH GUSTS OVER 50 MPH WILL STEADILY DIMINISH THROUGH THE NIGHT. WET ROADS COULD BECOME SLICK OVERNIGHT AS TEMPERATURES DROP BELOW FREEZING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY IMPACTS TO TRAVEL FROM SNOW AND FREEZING RAIN ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-110900- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 905 PM EST TUE JAN 10 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT WINDS AND WAVES WILL BE HAZARDOUS TO MARINERS ON LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT ON WEDNESDAY. OSTUNO NJJ
In the hours before
Local storm report, Jan 10, 6:06 PM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
606 PM EST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM NON-TSTM WND GST 2 W GRAND HAVEN 43.06N 86.26W
01/10/2017 M61 MPH LMZ846 MI MESONET
WXFLOW MESONET STATION GRAND HAVEN
BREAKWATER /XGHL/.
&&
CASLocal storm report, Jan 10, 6:25 PM EST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
625 PM EST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM NON-TSTM WND GST EAST GRAND RAPIDS 42.95N 85.61W
01/10/2017 M52 MPH KENT MI MESONET
EAST GRAND RAPIDS HIGH SCHOOL.
&&
CASLocal storm report, Jan 10, 7:11 PM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
711 PM EST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM NON-TSTM WND GST 2 NNW SAUGATUCK 42.68N 86.22W
01/10/2017 M53 MPH LMZ845 MI MESONET
WXFLOW MESONET STATION SAUGATUCK BREAKWATER
/XSTK/.
0626 PM NON-TSTM WND GST 3 ENE KENTWOOD 42.89N 85.54W
01/10/2017 M53 MPH KENT MI ASOS
ASOS STATION GERALD R FORD INTL /GRR/.
0614 PM NON-TSTM WND GST 2 NW BIG RAPIDS 43.72N 85.50W
01/10/2017 M47 MPH MECOSTA MI AWOS
AWOS STATION BIG RAPIDS ROBEN-HOOD ARPT
/RQB/.
0640 PM NON-TSTM WND GST 8 NNW LUDINGTON 44.05N 86.51W
01/10/2017 M47 MPH MASON MI MESONET
MESONET STATION BIG SABLE POINT /BSBM4/.
0644 PM NON-TSTM WND GST 3 NE PORTAGE 42.23N 85.55W
01/10/2017 M46 MPH KALAMAZOO MI ASOS
ASOS STATION KZOO/BATTLE CREEK INTL AIRPORT
/AZO/.
0630 PM NON-TSTM WND GST 3 NE SHELBY 43.64N 86.33W
01/10/2017 M45 MPH OCEANA MI MESONET
MESONET STATION 4 SSE HART /C049/.
0630 PM NON-TSTM WND GST 1 S LUDINGTON 43.95N 86.44W
01/10/2017 M43 MPH MASON MI MESONET
MESONET STATION LUDINGTON /LDTM4/.
0620 PM NON-TSTM WND GST 3 WNW JACKSON 42.26N 84.46W
01/10/2017 M43 MPH JACKSON MI ASOS
ASOS STATION JACKSON COUNTY-REYNOLDS FIELD
AIRPORT /JXN/.
0657 PM NON-TSTM WND GST 3 S IONIA 42.94N 85.06W
01/10/2017 M43 MPH IONIA MI AWOS
AWOS STATION IONIA COUNTY ARPT /Y70/.
0641 PM NON-TSTM WND GST 2 N EDGEMONT PARK 42.78N 84.59W
01/10/2017 M40 MPH CLINTON MI ASOS
ASOS STATION CAPITAL CITY AIRPORT /LAN/.
0534 PM NON-TSTM WND GST MARSHALL 42.26N 84.96W
01/10/2017 M40 MPH CALHOUN MI AWOS
AWOS STATION MARSHALL BROOKS FIELD /RMY/.
&&
CASLocal storm report, Jan 10, 7:30 PM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
730 PM EST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM NON-TSTM WND DMG 3 NW MASON 42.61N 84.48W
01/10/2017 INGHAM MI EMERGENCY MNGR
SEVERAL TREES DOWN ON ROADS AROUND THE
COUNTY.
0715 PM NON-TSTM WND DMG 3 N SARANAC 42.97N 85.21W
01/10/2017 IONIA MI AMATEUR RADIO
NUMEROUS TREES DOWN. OVER 1000 CUSTOMERS
WITHOUT POWER AROUND THE COUNTY.
0720 PM NON-TSTM WND DMG 2 ENE BEECHWOOD 42.81N 86.09W
01/10/2017 OTTAWA MI 911 CALL CENTER
TREES AND POWER LINES DOWN IN OTTAWA COUNTY
INCLUDING HOLLAND AND SPRING LAKE.
&&
CASLocal storm report, Jan 10, 8:09 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
809 PM EST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM NON-TSTM WND GST 3 ENE KENTWOOD 42.89N 85.54W
01/10/2017 M54 MPH KENT MI ASOS
ASOS STATION GERALD R FORD INTL /GRR/.
0712 PM NON-TSTM WND GST 1 WNW BATTLE CREEK 42.31N 85.25W
01/10/2017 M53 MPH CALHOUN MI ASOS
ASOS STATION W K KELLOGG AIRPORT /BTL/.
0742 PM NON-TSTM WND GST 2 N EDGEMONT PARK 42.78N 84.59W
01/10/2017 M53 MPH CLINTON MI ASOS
ASOS STATION CAPITAL CITY AIRPORT /LAN/.
0658 PM NON-TSTM WND GST 3 NE PORTAGE 42.23N 85.55W
01/10/2017 M51 MPH KALAMAZOO MI ASOS
ASOS STATION KZOO/BATTLE CREEK INTL AIRPORT
/AZO/.
0716 PM NON-TSTM WND GST 5 SW WHITEHALL 43.37N 86.42W
01/10/2017 M51 MPH MUSKEGON MI MESONET
MESONET STATION WHITEHALL LIGHTHOUSE
/D2963/.
0720 PM NON-TSTM WND GST 8 NNW LUDINGTON 44.05N 86.51W
01/10/2017 M47 MPH MASON MI MESONET
MESONET STATION BIG SABLE POINT /BSBM4/.
0735 PM NON-TSTM WND GST 2 NW BIG RAPIDS 43.72N 85.50W
01/10/2017 M47 MPH MECOSTA MI AWOS
AWOS STATION BIG RAPIDS ROBEN-HOOD ARPT
/RQB/.
0756 PM NON-TSTM WND GST 3 S IONIA 42.94N 85.06W
01/10/2017 M46 MPH IONIA MI AWOS
AWOS STATION IONIA COUNTY ARPT /Y70/.
0715 PM NON-TSTM WND GST 3 NE MOUNT PLEASANT 43.62N 84.74W
01/10/2017 M44 MPH ISABELLA MI AWOS
AWOS STATION MT PLEASANT MUNI ARPT /MOP/.
&&
CASLocal storm report, Jan 10, 10:21 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1021 PM EST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM NON-TSTM WND DMG BELLEVUE 42.44N 85.02W
01/10/2017 EATON MI PUBLIC
AN OLDER, PARTIALLY ROTTED TREE WAS BLOWN
DOWN IN THE BACK YARD OF A LOCAL RESIDENT.
OBSERVER ESTIMATED WINDS GUSTING 40-50 MPH.
TIME IS APPROXIMATE.
&&
JAMThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 10:44 PM EST | River Flood Advisory | GRR | Kent | 7 days |
| Jan 10, 10:44 PM EST | River Flood Advisory | GRR | Ingham | 7 days |
| Jan 10, 10:44 PM EST | River Flood Advisory | GRR | Ingham | 6 days |
| Jan 11, 2:59 AM EST | Small Craft Advisory | GRR | 16 hr | |
| Jan 11, 8:29 AM EST | River Flood Warning | GRR | Kent | 35 hr |
| Jan 11, 12:01 PM EST | River Flood Warning | GRR | Clinton | 3 days |
| Jan 11, 2:05 PM EST | Winter Weather Advisory | GRR | Clare, Isabella, Lake, Mason, Mecosta, Montcalm and 4 more | 11 hr |
| Jan 11, 5:16 PM EST | Special Weather Statement | GRR | Calhoun, Jackson, Kalamazoo, Van Buren | 89 min |
| Jan 11, 5:32 PM EST | Special Weather Statement | GRR | Barry | 88 min |
Nearby
River Flood Advisories in Michigan, 2017Every river flood advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.